Kansas, 2017

Flash Flood and Hail in Kansas, August 19 to 20, 2017

August 19 to 20, 2017 · NWS ICT · 6 events in 3 counties and zones

Strong storms produced severe hail and flooding across much of southern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong storms produced severe hail and flooding across much of southern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 19, 11:25 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 19, 11:25 AM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1225 PM CDT Sat Aug 19 2017

.SHORT TERM...(Today through Monday Night)
Issued at 335 AM CDT Sat Aug 19 2017

Today:
Mostly sunny & hot weather is slated for all areas as a broad but
strong mid-upper ridge covers the Great Plains.

Tonight:
A few thunderstorms are scheduled to arrive primarily central KS
late tonight then spread east across about the northern half of KS
thru Sun morning as a weak & compact mid-level shortwave scoots
east along the Nebraska/KS border. Lift is feeble, as such most if
not all of the thunderstorms should behave.

Sunday & Sunday Night:
With STRONG mid-upper high covering the southeastern fourth of the
U.S. a broad mid-level trof covering most of the western U.S. will
remain nearly stationary. Such feeble dynamics would keep thunder-
storms in check on Sun but come Sunday night a subtle impulse will
eject NE from the southwestern plains that may reach western KS.
There may be enough lift to produce isolated thunderstorms late
Sunday Night.

Mon & Mon Night:
Thunderstorm potential will begin to increase Mon afternoon then
increase considerably Mon night as a strengthening mid-upper trof
ventures SE from the Manitoba/Ontario border into the Northern
Plains. This would bring a cold front SE that should reach Central
KS late Mon night.

.LONG TERM...(Tuesday through Friday)
Issued at 335 AM CDT Sat Aug 19 2017

Tue & Tue Night:
The mid-upper trof moving SE from the Northern Plains to generally
the Ohio Valley should provide enough of a kick to force the cold
front to the Red River early Wed morning. As such, thunderstorms
would likewise shift S/SE & would likely be confined to southern
KS early Tue morning.

Wed-Fri:
Cooler weather will spread across KS as high pressure spreads SE
from the Northern Plains to the Great Lakes. A much drier airmass
would keep any chance of thunderstorms in check.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1220 PM CDT Sat Aug 19 2017

VFR conditions at all locations with this forecast package. High
pressure will slide east ahead of an approaching low. This will
pack down the gradients beginning this evening and on Sunday.
Hence, I have brought back gusty southerly winds. I have added
VCTS to KRSL and KSLN as an upper pva pocket slides out of NE and
into NC KS. This should usher shra and tsra into the vicinity. I
don't anticipate much converage. This will also bring in a thicker
mid and uppler level cloud deck.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    97  74  96  74 /  10  10  10  20
Hutchinson      97  73  96  73 /   0  10  10  20
Newton          95  72  95  73 /   0  10  10  20
ElDorado        94  73  94  73 /   0  10  10  20
Winfield-KWLD   96  74  96  74 /  10  10  10  20
Russell         96  71  97  72 /  10  30  10  20
Great Bend      96  71  96  71 /  10  20  10  20
Salina          98  74  97  74 /   0  20  10  20
McPherson       96  73  95  73 /   0  20  10  20
Coffeyville     94  73  94  73 /  10  10  10  10
Chanute         92  72  93  73 /   0  10  10  10
Iola            92  72  92  73 /   0  10  10  10
Parsons-KPPF    93  73  93  73 /  10   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...CWH
Hazardous weather outlook, Aug 19, 12:42 PM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
142 PM CDT Sat Aug 19 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
142 PM CDT Sat Aug 19 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Heat indices may reach into the lower 100s across far southern
Kansas this afternoon along with areas near the I-70 and I-135
junction.

A few isolated thunderstorms may also fire with the afternoon
heating. Main issue with the storms will be strong winds up to 60
mph as the storm collapses. Large hail and tornadoes are not
likely.

later tonight, clusters of strong thunderstorms may move
southeastward into central Kansas late tonight. The main threats
from these storms will be wind gusts to 50 to 55 mph, and localized
heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat indices from 100 to 103 are likely Sunday afternoon with the
hotter indices encountered in Southeast Kansas.

A few thunderstorms are possible for Central and South-Central
Kansas Sunday night but they should be neither strong nor severe.

Thunderstorms will increase considerably Monday night, especially
across Central Kansas, as a southeast-moving cold front crosses
Kansas. The best chances of thunderstorms would shift south
southeast on Tuesday and should be confined to Southern Kansas
Tuesday night. Strong thunderstorms that may produce nickel-sized
hail, winds around 50 mph and very heavy rains are likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 19, 12:56 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
156 PM CDT SAT AUG 19 2017

KSZ070-191930-
Greenwood KS-
156 PM CDT SAT AUG 19 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 230 PM CDT

* At 153 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Madison...moving northeast at
  15 mph.

wind gusts up to 55 mph will be possible with this storm.

* Locations impacted include...
  Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3802 9631 3817 9635 3817 9596 3801 9596
TIME...MOT...LOC 1855Z 246DEG 15KT 3811 9614

HAYES

The radar

The Topeka radar (KTWX), 113 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood. Local standard time, as filed.

Hail, Greenwood

When
August 19, 2:03 PM CST to 2:04 PM CST
Where
Greenwood County, 0.54 mi E of Hamilton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.980, -96.160

Hail, Greenwood

When
August 19, 2:08 PM CST to 2:09 PM CST
Where
Greenwood County, 0.54 mi E of Hamilton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.980, -96.160

The hail fell on the south end of town.

Hail, Sedgwick

When
August 19, 2:47 PM CST to 2:48 PM CST
Where
Sedgwick County, 2.34 mi SSE of Haysville
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.540, -97.350

Hail, Sedgwick

When
August 19, 2:48 PM CST to 2:49 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
0.88 in hail
Reported by
Public
Coordinates
37.550, -97.260

Fifty mph winds were also reported.

Hail, Sedgwick

When
August 19, 3:18 PM CST to 3:19 PM CST
Where
Sedgwick County, 3.02 mi NW of Peck
Measured
1 in hail
Reported by
Public
Coordinates
37.510, -97.410

Flash Flood, Wilson

When
August 20, 4:51 AM CST to 8:28 AM CST
Where
Wilson County, 2.3 mi WSW of Fredonia to 0.93 mi SW of Fredonia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.522, -95.861

Rapid flowing water crossing the road along Rainbow creek. Several other low lying roads were reported as being under water due to the localized 5 plus inch rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719380, 719381, 719382, 719383, 719384, 719379.